Texas, 2016

Flash Flooding in Texas, April 18, 2016

April 18, 2016 · NWS LCH · 4 events in 4 counties and zones

A blocking pattern set up over the eastern sections of the country with a trough over Texas. Multiple upper level disturbances moved through Texas from the 18th to the 21st providing multiple rounds of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A blocking pattern set up over the eastern sections of the country with a trough over Texas. Multiple upper level disturbances moved through Texas from the 18th to the 21st providing multiple rounds of thunderstorms. The first round produced flooding in Southeast Texas as is moved slowly across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 18, 6:12 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 18, 6:12 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
712 AM CDT MON APR 18 2016

.UPDATE...
UPDATE TO REMOVE WIND ADVISORY HEADLINE FROM JEFFERSON COUNTY AND
VERMLION PARISH ZONE FORECAST. TWEAKED POPS THROUGH MID WEEK.

&&

.PREV DISCUSSION... /ISSUED 608 AM CDT MON APR 18 2016/

UPDATE...
FLASH FLOOD WATCH POSTED FROM NOW UNTIL 12Z TUESDAY FOR
ALL OF SOUTHEAST TEXAS. 3 TO 5 INCH RAINFALL TOTALS POSSIBLE
IN THE WATCH AREA WITH ISOLATED AMOUNTS UP TO NEAR 7 INCHES.

PREV DISCUSSION... /ISSUED 555 AM CDT MON APR 18 2016/

AVIATION...RAIN AND THUNDERSTORMS WILL CONTINUE TO WORK INTO THE
REGION FROM THE WEST THIS MORNING. LOWER VIS AND CEILINGS WILL
ACCOMPANY THIS AREA OF PRECIP. RAIN CHANCES WILL BE LESSER TOWARD
KLFT AND KARA. WINDS WILL ALSO INCREASE THIS MORNING AND BECOME
GUSTY AGAIN TODAY.

PREV DISCUSSION... /ISSUED 438 AM CDT MON APR 18 2016/

DISCUSSION...
PERSISTENT UPPER LEVEL OMEGA BLOCK PATTERN WITH TROUGHING OVER
THE COLORADO ROCKIES...RIDGING ACROSS OUR EASTERN UNITED STATES
AND ANOTHER TROUGH OVER THE WESTERN ATLANTIC CONTINUES TO BRING
HEAVY TRAINING RAINS ACROSS TEXAS OVERNIGHT SPAWNING FLASH FLOOD
WARNINGS MAINLY WEST OF THE HOUSTON AREA. ACROSS EXTREME SOUTHEAST
TEXAS AND SOUTHWEST LOUISIANA...LOW LEVEL MOISTURE CONTINUED TO
STREAM OUT OF THE GULF AND CONVERGE INTO THE CURRENTLY UNFOLDING
HEAVY RAIN AREA.

FOR THE MOST PART...OUR AREA HAS BEEN SPARED THE HEAVY RAIN THUS
FAR...BUT THE RADAR IS NOW SHOWING THE LEADING EDGE OF THE SHIELD
HAVING ENTERED OUR SOUTHEAST TEXAS AREA. QUANTITATIVE PRECIPITATION
TOTALS OR QPF INDICATES THAT 2 TO NEAR 4 INCHES OF RAIN IS POSSIBLE
ACROSS OUR SOUTHEAST TEXAS COUNTY WARNING AREA BY TUESDAY 12Z.
SINCE OUR GROUND IS FAIRLY DRY WITH ONLY ONE DAY THIS MONTH OF 1
INCH OR BETTER OF PRECIPITATION...AND THE FLASH FLOOD GUIDANCE
VALUES FOR FLASH FLOODING FOR ONE HOUR BEING OVER 3 INCHES...3
HOUR 3.5 TO 4.5 INCHES...AND 6 HOUR VALUES 4.5 TO 5.5 INCHES...DO
NOT THINK WE NEED TO ISSUE FLOOD WATCH YET FOR SOUTHEAST TEXAS
AND MAY NOT NEED TOO IF THE UPPER LEVEL TROUGH TO THE WEST BEGINS
TO LIFT OUT LATER TODAY INTO TUESDAY. THE HEAVY RAIN MAY INDEED
HANG OUT TO OUR WEST AND NORTH. WE BELIEVE THE CURRENT MCS
BRINGING FLOODING RAINS WEST OF HOUSTON WILL WEAKEN THROUGH THE
MORNING. NEW HEAVY RAIN DEVELOPMENT WILL LIKELY FORM WEST OF
CURRENT ACTIVITY AND THAT WOULD PLACE HEAVY RAIN MAINLY ON THE
FRINGES OF OUR AREA BACK TO THE WEST THIS AFTERNOON. EVEN WITH
THAT SAID...STILL EXPECT SHOWERS AND THUNDERSTORMS OF THE LIGHTER
VARIETY TO DEVELOP ACROSS THE AREA. FOR NOW...WILL NOT ISSUE A
FLOOD WATCH PRODUCT...WILL LET THE DAY SHIFT MONITOR FOR ANY
FURTHER IMPINGEMENT OF THE HEAVY RAIN.

SHOWERS AND A FEW THUNDERSTORMS WILL LINGER THROUGH THURSDAY
BEFORE COMING TO AN END FOR FRIDAY AS A COOL FRONT PASSES THROUGH
THE AREA....DRY AND WARM WEATHER WILL FOLLOW INTO THE WEEKEND AS
DAYTIME HEATING OFFSETS THE WEAK COOL FRONT.

MARINE...
LOW PRESSURE TO THE NORTHWEST AND HIGH PRESSURE TO THE EAST WILL
KEEP THE NORTHWEST GULF OF MEXICO IN A LONG FETCH OF ONSHORE
WINDS. ELEVATED WINDS THIS MORNING WILL DECREASE LATE THIS
AFTERNOON INTO THE EVENING. ADDITIONALLY...SHOWER AND
THUNDERSTORM ACTIVITY WILL BE INCREASING AS DEEPENING MOISTURE
COMBINES WITH AN AREA OF LOW PRESSURE ALOFT OVER THE SOUTHERN
ROCKIES AND HIGH PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  62  76  64 /  50  40  50  50
LCH  78  68  77  68 /  60  50  60  40
LFT  80  65  78  66 /  20  20  30  40
BPT  77  69  77  68 /  80  80  80  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD ADVISORY UNTIL 6 PM CDT THIS EVENING FOR LAZ041-
     052>054-073-074.

TX...COASTAL FLOOD ADVISORY UNTIL 6 PM CDT THIS EVENING FOR TXZ215-
     216.

     FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ180-201-215-216-
     259>262.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ472-475.

     SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR GMZ450-
     452-455-470.

     SMALL CRAFT EXERCISE CAUTION FROM 1 PM THIS AFTERNOON TO 7 PM
     CDT THIS EVENING FOR GMZ450-452-455-470.

     SMALL CRAFT EXERCISE CAUTION UNTIL 7 PM CDT THIS EVENING FOR
     GMZ430-432-435.

&&

PUBLIC...06
Hazardous weather outlook, Apr 18, 4:14 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
514 AM CDT MON APR 18 2016

GMZ435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-191015-
VERMILION BAY-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-
EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
514 AM CDT MON APR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
MODERATE TO OCCASIONAL HEAVY RAINS RETURN TO SOUTHEAST TEXAS AND
TO A LESSER DEGREE SOUTHWEST AND CENTRAL LOUISIANA TODAY AND
TONIGHT AS SEVERAL DISTURBANCE BEGIN TO EJECT OUT OF THE UPPER LOW
INTO OUR AREA. SEVERE WEATHER IS NOT EXPECTED.

EAST TO SOUTHEAST WINDS WILL REMAIN ELEVATED TODAY...HELPING
MAINTAIN ABOVE NORMAL TIDE LEVELS ALONG THE COAST. A COASTAL FLOOD
ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE UPPER LEVEL TROUGH WILL LIFT OUT TO THE NORTH LEAVING BEHIND
ABUNDANT MOISTURE FOR SHOWERS AND THUNDERSTORMS TO CONTINUE TO
DEVELOP THROUGH THURSDAY. WHILE SEVERE WEATHER IS NOT CURRENTLY
FORECAST...A FEW STRONG STORMS DURING THE PERIOD CANNOT BE RULED
OUT AS DISTURBANCES MOVE AROUND THE BASE OF THE LARGER LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-450-452-455-470-472-475-191015-
SABINE LAKE-CALCASIEU LAKE-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
514 AM CDT MON APR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT ADVISORIES ARE IN EFFECT THIS MORNING AS SOUTHEAST WINDS
REMAIN ELEVATED DUE TO A STRONG PRESSURE GRADIENT. WINDS WILL
BEGIN TO RATCHET DOWN ACROSS THE INLAND LAKES AND BAYS THIS
AFTERNOON WHERE SMALL CRAFT SHOULD EXERCISE CAUTION WILL BE IN
EFFECT. THE REMAINDER OF THE COASTAL WATERS WILL SEE WINDS DROPOFF
THIS AFTERNOON FROM NORTH TO SOUTH AS WE ENTER INTO THE EVENING
PERIOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ONSHORE WINDS WILL CONTINUE TO TAPER OFF THROUGH THE THURSDAY. A
WEAK COOL FRONT WILL ENTER THE GULF WATERS ON FRIDAY WITH
OFFSHORE WINDS LASTING THROUGH SATURDAY MORNING. SOUTHERLY FLOW
RETURNS LATER IN THE DAY SATURDAY. HIGH PRESSURE WILL HOLD OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 18, 5:17 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
617 AM CDT MON APR 18 2016

TXZ201-215-181200-
JEFFERSON TX-HARDIN TX-
617 AM CDT MON APR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
CENTRAL HARDIN COUNTIES UNTIL 700 AM CDT...

AT 616 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES NORTH OF DAYTON LAKES TO 7 MILES EAST
OF OLD RIVER-WINFREE TO NEAR BEACH CITY. MOVEMENT WAS EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...KOUNTZE...SOUR LAKE...NOME...THICKET...SARATOGA...BEVIL OAKS...
CHINA...BATSON...FANNETT AND HONEY ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3049 9435 2997 9417 2983 9436 2989 9436
      2989 9444 3011 9445 3011 9460 3040 9470
TIME...MOT...LOC 1116Z 261DEG 21KT 3028 9482 2991 9470 2971 9491

TINGLER
Special weather statement, Apr 18, 5:59 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
659 AM CDT MON APR 18 2016

TXZ201-215-181245-
JEFFERSON TX-HARDIN TX-
659 AM CDT MON APR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ORANGE...NORTHWESTERN
JEFFERSON...HARDIN AND SOUTHERN JASPER COUNTIES UNTIL 745 AM CDT...

AT 659 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM SARATOGA TO NEAR SOUR LAKE TO NEAR ANAHUAC.
MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...LUMBERTON...SILSBEE...KOUNTZE...SOUR LAKE...NOME...SARATOGA...
HAMSHIRE...BEVIL OAKS...CHINA...VILLAGE MILLS...HONEY ISLAND...BATSON...
FANNETT AND CANEY HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3050 9440 3050 9414 3035 9408 3030 9412
      3026 9411 3026 9410 3022 9412 3020 9409
      3016 9412 3012 9407 3008 9409 3007 9406
      2979 9426 2976 9435 2989 9436 2989 9444
      3011 9445 3011 9452 3026 9465 3036 9468
TIME...MOT...LOC 1159Z 244DEG 20KT 3030 9453 3010 9441 2975 9460

TINGLER
Special weather statement, Apr 18, 9:42 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1042 AM CDT MON APR 18 2016

LAZ073-TXZ215-216-181630-
WEST CAMERON LA-JEFFERSON TX-ORANGE TX-
1042 AM CDT MON APR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CAMERON PARISH...
SOUTHEASTERN ORANGE AND EAST CENTRAL JEFFERSON COUNTIES UNTIL 1130 AM
CDT...

AT 1041 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ORANGEFIELD...OR NEAR ORANGE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORT ARTHUR.

LAT...LON 2976 9392 2982 9396 2987 9393 2998 9385
      2998 9382 2990 9388 2986 9392 2984 9392
      2983 9394 2983 9392 2981 9393 2981 9395
      2980 9394 2980 9393 2979 9393 2979 9390
      2981 9388
TIME...MOT...LOC 1541Z 208DEG 13KT 3013 9383

JONES
Local storm report, Apr 18, 9:48 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1048 AM CDT MON APR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     MARINE TSTM WIND 6 S GROVES              29.87N 93.93W
04/18/2016  M40 MPH          JEFFERSON          TX   C-MAN STATION

            MEASURED WIND GUST OF 35 KNTS.

&&

HUMPHREY

The radar

The Lake Charles radar (KLCH), 68 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
April 18, 10:16 AM CST to 12:16 PM CST
Where
Orange County, 6.8 mi SSW of Bridge City to 15.99 mi NNW of Mulford
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.928, -93.889

Media relayed a video of flooding along Cormier and Cherokee Streets in Vidor. Flooding was also reported along some streets in Pinehurst. Over 5 inches of rain was reported in Orange near the Sabine River.

Flash Flood, Jefferson

When
April 18, 10:20 AM CST to 12:20 PM CST
Where
Jefferson County, 4.68 mi WSW of Hamshire to 19.21 mi SE of West Port Arthur
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.826, -94.373

TXDOT reported Farm-to-Market 366 AT SH 347 flooded in Jefferson County closing portions of the roads. Over 5 inches of rain was reported during the event by several gauges in the county.

Flash Flood, Hardin

When
April 18, 1:01 PM CST to 3:01 PM CST
Where
Hardin County, 20.59 mi S of Grayburg to 1.5 mi SSE of Loeb
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.825, -94.355

A couple of low water crossings near Batson flooded closing the roadways. Water also closed some roadways in Kountze and Silsbee. Cypress Bayou also went out of its banks.

Flash Flood, Newton

When
April 18, 1:05 PM CST to 3:05 PM CST
Where
Newton County, 9.9 mi NNW of Deweyville to 9.99 mi WSW of Call
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.430, -93.820

Water flooded Farm-to-Market 253 closing portions of the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630718, 630719, 630721, 630722.